Nebraska, 2010Strong Wind in Nebraska, May 22, 2010
May 22, 2010 · NWS OAX · 1 event in 1 county or zone
Strong gradient south winds downed a large tree limb in the Omaha area killing a 7-year-old boy.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient south winds downed a large tree limb in the Omaha area killing a 7-year-old boy.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 22, 2:35 PM CST, 10 minutes earlier.
Area forecast discussion, May 22, 2:35 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT SAT MAY 22 2010
.SHORT TERM...TONIGHT
MAIN FORECAST CONCERN LIES IN POTENTIAL FOR PRECIP TONIGHT.
SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES BROAD UPPER-LEVEL
TROUGHING DIGGING INTO THE WRN CONUS...WITH RIDGING BUILDING IN THE
CNTRL US. RICH 850MB MOISTURE WAS PUSHING NWD...WITH 16C DEWPOINT
AT KOAX/KLBF AND 10C AS FAR NORTH AS KBIS...ON THE NOSE OF A STRONG
/UP TO 50-55KT/ LOW-LEVEL JET. WITH INCREASING SFC PRESSURE
GRADIENT AS SFC LOW DEVELOPS IN NERN CO...ALONG WITH MIXING TO
AROUND 850MB...STRONG WIND GUSTS ARE BEING REALIZED AT THE
SFC...AND WIND ADVISORY REMAINS IN PLACE UNTIL 00Z. NEB WILL
REMAIN TOO CAPPED FOR SFC-BASED CONVECTION TO DEVELOP THIS
AFTN...WITH ACTIVITY MORE LIKELY FROM CNTRL SD NWD. AS LEAD
SHORTWAVE CURRENTLY IN NWRN ND EJECTS NEWD...IT WILL PULL THE SFC
FRONT INTO MORE OF A NE-SW ORIENTATION BEFORE FRONT IS ORPHANED
AND FORWARD PROGRESS HALTS. SOME QUESTION REMAINS IN HOW FAR EAST
THE BDRY WILL PROGRESS BEFORE STALLING...WITH MORE AGGRESSIVE NAM
PULLING IT INTO ERN NEB AND LESS AGGRESSIVE GFS/ECMWF HOLDING IT
UP IN SERN SD/NERN NEB. SOME PRECIP IS POSSIBLE ALONG THE FRONT
TOWARD MORNING AS THE BDRY REACHES THE RICH MOISTURE ACROSS NEB.
HAVE LEANED TOWARD SLOWER/LESS AGGRESSIVE SOLUTIONS AND KEPT
PRECIP OUT OF NERN NEB FOR TONIGHT...THOUGH CONFIDENCE ON BOUNDARY
PROGRESSION TONIGHT IS ON THE LOW SIDE. INCREASED CLOUDS TOWARD
MRNG AS LOW-LEVEL MOISTURE AND WEAK LIFT WOULD SUPPORT
STRATUS...AND ALSO INCREASED DEWPOINTS OVERNIGHT...LEADING TO A
SLIGHT INCREASE IN MIN TEMPS AS WELL.
MAYES
.LONG TERM...SUNDAY THROUGH SATURDAY
MAIN CONCERN ON SUNDAY IS CONVECTIVE POTENTIAL. AS UPPR LVL SHRTWV
TROF OVR THE GREAT BASIN THIS AFTN LIFTS INTO THE NRN PLAINS
TNGHT...SFC FNT WL SHIFT SEWD BY SUN MRNG. JUST HOW FAR SEWD IS
THE QUESTION. NAM CONTS TO BE AN OUTLIER WITH THE SPEED OF THE FNT
WHILE THE GFS/CANADIAN/SREF/EC ALL STALL THE FNT IN NE NEB DURING
THE DAY. OUR FORECAST WILL CONT TO FOLLOW THE LATTER SOLUTIONS
GIVEN THE GOOD AGREEMENT OF THESE GLOBAL MODELS OVER THE LAST
COUPLE OF DAYS. NEVERTHELESS...THE NAM SOLUTION IS NOT OUTSIDE THE
ENVELOPE OF SOLUTIONS IF A STRONGER OUTFLOW BOUNDARY FM DAKOTAS
CONVECTION CAN ENHANCE THE MOVEMENT OF THIS BOUNDARY. THIS WL HAVE
TO BE WATCHED OVER THE NEXT 24 HRS. OTHERWISE WL CONT WITH THE
WARM TMPS SOUTH OF THE BOUNDARY ON SUN...BUT DID LOWER A DEGREE OR
TWO MOST AREAS DUE TO MRNG CLDS AND MORE LIMITED MIXING THAN
TODAY. GIVEN THE QUALITY OF MOISTURE ALREADY IN PLACE...AND THE
STEEP MID-LVL LAPSE RATES EXPECTED BY SUN AFTN OVER THE WARM
SECTOR...THE ATMOSPHERE IS EXPECTED TO BECOME STRONGLY UNSTABLE
WITH ARND 3000 J/KG OF MLCAPE. MAIN PROGRAM FOR CONVECTIVE DVLPMNT
WL BE FORCING. WITH SFC PRES FALLING OVR THE WRN HI PLAINS DRNG
THE AFTN...SFC CONVERGENCE ALNG THE BOUNDARY IN NE NEB WL BE
WEAKENING DURING PEAK HEATING. LARGE-SCALE FORCING WL ALSO BE
LACKING AS MID LVL RIDGE IS EXPECTED ACRS THE AREA ALSO DURING
PEAK HEATING. POINT FORECAST SOUNDINGS NEAR THE BOUNDARY NEVER DO
ERODE THE CAPPING INVERSION COMPLETELY. A FEW INDIVIDUAL SREF
MEMBERS DO INITIATE SFC-BASED CONVECTION...BUT IT IS GENERALLY
THE RSM AND ETA-KF THAT DO THIS...WITH MANY WRF AND THE ETA-BMJ
INDCG CAP WL HOLD. GIVEN THE PRESENCE OF THE BOUNDARY...SOME WEAK
CONVERGENCE...AND MLCIN ARND -35 J/KG WL KEEP SOME SCHC POPS
DURNG THE LATE AFTN. IF AN ISO STORM WLD DVLP...SVR WX WLD BE
POSSIBLE WITH HAIL THE MAIN THREAT. OTHERWISE THE MORE LIKELY
SCENARIO IS FOR STORMS TO DEVELOP SUN NIGHT AS BOUNDARY LIFTS INTO
THE DAKOTAS...BUT THIS IS LIKELY TO BE WEST AND NORTH OF OUR FA.
WL CONT WITH A DRY FORECAST ON MON AS DRY LINE OVER THE WRN HI
PLAINS RELOADS WITH THE NEXT INCOMING SHRTWV TROF FM THE GREAT
BASIN. SHLD BE ANOTHER WINDY DAY WITH POSSIBLE WIND ADVRY CRITERIA
IN OUR WESTERN FA. MON NIGHT THRU TUES WL REPEAT A SIMILAR PATTERN
TO THE NEXT 24 HOURS AS THE UPPR LVL TROF EJECTS INTO THE NRN
PLAINS...AND A WEAKENING SFC BOUNDARY MOVES EWD. UNLIKE TMRWS
FNT...THIS WL LIKELY AT LEAST MAKE IT TO NEAR THE MO RIVER ON
TUES. MID TROPOSPHERIC TMPS ARE COOLER ON TUES AND THUS CONVECTION
NEAR AND N OF THE BOUNDARY DOES APPEAR POSSIBLE. HAVE SOME MID CHC
POPS IN THERE. MIDDLE TROPOSPHERIC WINDS WL ALSO BE WEAKENING ON
TUES /AS WELL AS LAPSE-RATES/ WHICH MAKES SVR WX FAIRLY UNLIKELY
ALTHOUGH ANY STORM CLD HAVE SOME DECENT RAIN WITH IT GIVEN THE
PWAT.
FARTHER INTO THE EXTENDED...THE BOUNDARY ON TUES STARTS TO WASH
OUT DURING THE DAY ON WEDNESDAY AS UPPR LVL RIDGE OVR THE GREAT
LAKES SHIFTS WWD INTO THE CNTRL PLAINS FOR THE SECOND HALF OF THE
WORK WEEK. THUS AFTN SOME RAIN MENTION ON WED WL LEAVE THU-SAT DRY
WITH ABOVE NORMAL TMPS.
BOUSTEAD
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
VFR CONDITIONS ARE LIKELY AT ALL SITES THROUGH THE TAF CYCLE. SOME
POTENTIAL THAT STRATUS COULD SLIP INTO KOFK IN PARTICULAR BY EARLY
MRNG...FLIRTING WITH MVFR CIGS FOR A FEW HOURS...AS LOW-LEVEL
MOISTURE LINGERS AND AHEAD OF APPROACHING/STALLING COLD FRONT. FOR
NOW...HAVE JUST HINTED AT LOWER CIGS. GUSTY SRLY WINDS WILL REMAIN
AT AROUND 14-20KT OVERNIGHT...THOUGH GUSTS SHOULD DROP OFF SHORTLY
AFTER SUNSET. WINDS AT KOFK SHOULD DIMINISH FURTHER BY MRNG AND
VEER AS FRONT APPROACHES...BUT DID NOT BRING FRONT THROUGH KOFK.
MAYES
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ011-012-015>018-
030>034-042>045-050>053-065>067-078-088-089.
IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069.
&&Hazardous weather outlook, May 22, 10:06 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1106 AM CDT SAT MAY 22 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230615-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1106 AM CDT SAT MAY 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH BY NOON...WITH
GUSTS TO 45 MPH THROUGH THE AFTERNOON. A WIND ADVISORY HAS BEEN
POSTED FOR MOST OF THE AREA EXPECT FOR FAR SOUTHEAST NEBRASKA AND
FAR SOUTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND
EVENING ACROSS ALL OF THE OUTLOOK AREA. THE MOST LIKELY AREA OF
THUNDERSTORMS WILL OCCUR NORTH OF INTERSTATE 80 WHERE A COLD FRONT
WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT LATE SUNDAY
AFTERNOON OR EARLY SUNDAY EVENING. HIGH INSTABILITY AND MODEST
SHEAR SUGGESTS LARGE HAIL IS POSSIBLE. SOUTH OF THE INTERSTATE
WARM TEMPERATURES IN THE MIDDLE LAYERS OF THE ATMOSPHERE WILL
LIKELY INHIBIT THUNDERSTORM FORMATION. HOWEVER...IF STORMS HAPPEN
TO DEVELOP...THEY WOULD LIKELY BECOME SEVERE WITH LARGE HAIL DUE
TO EXPECTED HIGH INSTABILITY.
ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY AS ANOTHER COLD FRONT LINGERS ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
MAYES
Strong Wind, Douglas
- When
- May 22, 2:45 PM CST
- Where
- Douglas forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Sustained south winds of 25 mph with gusts to 40 mph caused a large tree limb to fall onto a 7-year-old boy killing him in midtown Omaha.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in South Dakota, May 22, 2010EF4 · 35 events
- Tornadoes and Hail in Nebraska, May 22, 2010$162,000 · EF2 · 7 events
- Tornado and Hail in South Dakota, May 22, 2010$85,000 · EF2 · 5 events
- Flash Flooding and Hail in North Dakota, May 22 to 23, 2010$190,000 · 1.75 in hail · 13 events
- Damaging Wind in North Dakota, May 22, 2010$50,000 · 70 kt wind · 1 event
- Flash Flood and Hail in North Dakota, May 22, 2010$25,000 · 1 in hail · 2 events
- Flash Flooding and Damaging Winds in North Carolina, May 22, 2010$14,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, May 22 to 23, 201065 kt wind · 8 events
- Strong Wind in Minnesota, May 22, 2010$7,000 · 7 events
- Dense Fog in Kentucky, May 22, 20105 events
- High Wind in Wyoming, May 22, 201057 kt wind · 4 events
- Hail in Minnesota, May 22, 20100.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222594.